Share:
Uncategorized

Vitamin Overdose in Children

Authored by Katharine Foust in Child and Teen Health
Published on 10-11-2009

Today more than ever, people are taking a pill for everything. Life is moving at such a fast pace that we even tend to take vitamin supplements instead of eating healthy food. Instead, people eat fast food and try to supplement a poor diet with dietary supplements. This is a dangerous trend and it is having serious effects on the children of today.

Most parents are concerned about the health of their children. Since so many foods are processed and losing their nutrients, parents who do try to feed their children healthy meals are struggling to make sure the daily vitamin requirements are met. The problem is that a vitamin overdose in children is likely to happen following these chain of events. It may happen because a parent is trying to make sure their child is healthy or it may happen because a child who is used to taking daily vitamins thinks that they are fine to take whenever they want them. It doesn’t help that children see adults taking pills on a regular basis, making it easy for children to mimic them.

There are several signs of vitamin overdose in children, but they are not easily recognized as a vitamin overdose. In fact, parents often dismiss these signs because they are so symptomatic of the flu and other simple childhood illnesses. The fact is that vitamin overdose in children is so common that iron overdose is the leading cause of death by poison in children.

Some of the first signs of vitamin overdose include headaches, diarrhea and stomach aches or cramping. It’s easy to see how these could be passed off as something simpler and less dangerous. Some other signs that may show themselves include dehydration, muscle weakness, convulsions and moodiness. These can progress quickly to signs of shock and eventually death. That’s one reason it’s important to attempt to eat healthy enough to be able to avoid having to take any type of vitamin supplement.

There are some very simple ways to avoid vitamin overdose in children. One way is to avoid supplements entirely if possible. Supplements can be avoided if the child is given balanced meals with only a minimum of processed foods. Sunlight is important as well since it causes our bodies to produce vitamin D. If the child has to take supplements, be sure that the child takes them as directed and under the supervision of an adult. Children should not have access to these vitamins. They should be kept with other medications that are out of the reach of children.

Children who take vitamin supplements should be seen by their physician on a regular basis. if the physician does not suggest a blood panel to test vitamin levels, the parents should request one so that they can be sure that the child’s blood shows safe vitamin levels. Parents should also keep in mind that they have every right to request these panels from their doctors. Too many parents are intimidated by the education of their doctors and in feeling this way do themselves a great disservice by not trusting their own instinct when it comes to their child.

Related Posts

Menu